Alert archive / Texas / Red Flag Warnings in 2023

Red Flag Warning 17, NWS Midland/Odessa, TX

April 18, 202319 counties in Texas; 5 counties in New Mexico

NWS Midland/Odessa, TX issued this red flag warning at Apr 18, 2023, 9:49 PM CDT for 19 counties in Texas; 5 counties in New Mexico. It took effect at Apr 19, 2023, 9:00 AM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2023, 9:49 PM CDT (02:49 UTC)
In effect from
Apr 19, 2023, 9:00 AM CDT
Expired
Apr 19, 2023, 9:00 PM CDT
In force
12 hr
Issued by
NWS Midland/Odessa, TX
All 24 counties

Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Andrews County, TX, Borden County, TX, Brewster County, TX, Culberson County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Jeff Davis County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Presidio County, TX, Reeves County, TX, Scurry County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 81 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5754 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Apr 18, 5:49 PM CDT, 4 hours earlier.

Area forecast discussion, Apr 18, 5:49 PM CDT, 4 hours before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
549 PM CDT Tue Apr 18 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 132 PM CDT Tue Apr 18 2023

Current surface observations are showing a dryline sharpening across
the center portion of our area this afternoon, which will continue
to mix eastward towards our eastern border later this afternoon.
One or two high-res models still suggest an isolated storm or two
could develop with this dryline surge, but those that do keep any
storms outside of our area. Warm and dry westerly winds behind the
dryline not only help temperatures soar into the upper 80s and
low 90s today, but also promote critical fire weather conditions.
A Red Flag Warning is in effect for this afternoon and early
evening with a Fire Weather Watch for Wednesday...see the Fire
Weather Discussion below for more details.

The dryline retreats back to the TX/NM state line tonight, keeping
lows in the upper 50s and low 60s to the east, with cooler and drier
conditions to the west. Better moisture in the eastern Permian Basin
may lead to some patchy fog, though not enough confidence to mention
in the wx grids at this time. A very similar day to today is
expected tomorrow with the dryline once again mixing to our easting
border, allowing for another chance Midland Int'l to reach 90 if we
don't in a few hours. A slim chance of storms look possible along
the dryline in far eastern Terrell County, but am not putting too
much stock into these precipitation chances either.

An upper trough swings through the Rockies late tonight through
tomorrow afternoon though upper level flow overhead remains quasi-
zonal as we're on the far southern periphery of this feature. The
Guadalupe Mountains have a chance to see some high winds tomorrow
as the associated speed max makes its closest approach across NE
New Mexico and the TX Panhandle. MOS guidance has trended down
some from last night and the signal for multiple hours of high
wind at GDP doesn't look to great. Have opted to not upgrade the
High Wind Watch and will let the next forecast package decide on
the ultimate fate here given more updated guidance tonight.

-Munyan

&&

.LONG TERM...
(Thursday through Monday)
Issued at 132 PM CDT Tue Apr 18 2023

Upper levels on Thursday have a large trough extending down across
the Central Plains with a ridge off the West Coast.  The upper low
will move off to the east as a secondary trough swings through early
Friday and high pressure begins to build in from the west.  On
Saturday the ridge axis will move ashore and progress east on Sunday
with a new NW trough arriving later in the day.  This trough will
move along the US/Canadian border as the region remains on the
east side of the ridge Monday.

At the surface a cold front sags into the area Thursday before
lifting out later in the day but then gets shoved through Friday
with a secondary surge. Should see a brisk N wind Friday then a E
wind Saturday that returns to S later in the day. Highs Thursday
in the 80s... cooler Friday through Sunday with highs in the 70s
and 80s. Warmer Monday and Tuesday with 80s and 90s. Lows in the
40s and 50s Friday morning dropping to the 30s and 40s Saturday
and Sunday mornings. Temps increase again next week.

Unfortunately the drought continues with no rain expected in the
long term. Year to date Midland International is 1.91 inches behind
on precipitation.

&&

.AVIATION...
(00Z TAFS)
Issued at 544 PM CDT Tue Apr 18 2023

VFR conditions will prevail next 24 hours, with few, if any, high
clouds. Winds will back overnight w/the development of a 35+kt
LLJ, but revert back to southwest after sunup and become gusty.
Convective temps will be too high for cu development.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               60  91  58  84 /   0   0   0   0
Carlsbad                 54  87  52  83 /   0   0   0   0
Dryden                   63  91  62  92 /   0   0   0   0
Fort Stockton            55  91  56  87 /   0   0   0   0
Guadalupe Pass           52  78  53  76 /   0   0   0   0
Hobbs                    50  86  51  81 /   0   0   0   0
Marfa                    45  82  45  81 /   0   0   0   0
Midland Intl Airport     58  89  55  84 /   0   0   0   0
Odessa                   58  88  55  84 /   0   0   0   0
Wink                     50  91  51  86 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
     Davis Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Loving-Reeves County Plains-Van Horn and
     Highway 54 Corridor-Winkler.

     High Wind Watch from Wednesday morning through Wednesday evening
     for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for Andrews-Borden-Dawson-Eastern Culberson County-
     Gaines-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Howard-Loving-Martin-Van Horn and
     Highway 54 Corridor-Winkler.

NM...Red Flag Warning until 8 PM MDT this evening for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     High Wind Watch from Wednesday morning through Wednesday evening
     for Guadalupe Mountains of Eddy County.

     Fire Weather Watch from Wednesday morning through Wednesday
     evening for Chaves Plains-Eddy Plains-Lea-Sacramento
     Foothills and Guadalupe Mountains.

&&

SHORT TERM...16
LONG TERM....72
AVIATION...44
Hazardous weather outlook, Apr 18, 1:27 PM CDT, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
127 PM CDT Tue Apr 18 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-191830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
127 PM CDT Tue Apr 18 2023 /1227 PM MDT Tue Apr 18 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Critical fire weather conditions are expected this afternoon and
early evening across Southeast New Mexico and locations south to the
Davis Mountains and Davis Mountains Foothills. A Red Flag Warning is
in effect.

Isolated thunderstorms are possible this afternoon across the
Western Low Rolling Plains. Lightning, gusty wind, and hail are the
main concerns with any storm that develops.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Critical fire weather conditions are possible Wednesday and a Fire
Weather Watch is in effect for Southeast New Mexico, portions of the
Permian Basin, and Culberson county.

High Wind is possible across the Guadalupe and Delaware Mountains
Wednesday and a High Wind Watch is in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 9:52 PM CDTHigh Wind WarningMAFCulberson24 hr
Apr 18, 9:52 PM CDTWind AdvisoryMAFCulberson24 hr

Nearby

Red Flag Warnings in Texas, 2023Red Flag Warnings in New Mexico, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.